Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Flagstaff, AZ

July 26, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 26, 2018, 3:08 PM MST for Gila County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 3:08 PM MST (22:08 UTC)
Expired
Jul 26, 2018, 4:03 PM MST
In force
55 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:36 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 26, 2:36 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
236 PM MST Thu Jul 26 2018

.SYNOPSIS...Excessive heat will continue for the lower valleys of
northern Arizona today. Otherwise, typical isolated to scattered
thunderstorms will continue along the higher terrain of northern
Arizona each afternoon. An increasing trend in thunderstorms is
forecast over the weekend.

&&

.DISCUSSION...High pressure remains centered over the lower
Colorado River Valley today. Marginal moisture and instability
have resulted in isolated to scattered showers and storms over the
higher terrain of northern Arizona this afternoon. The main storm
threats today are lightning and gusty outflow winds. Storms are
moving to the south or southeast at about 10-15 mph. With the loss
of daytime heating around sunset, expect shower activity to
gradually dissipate. Excessive Heat Warnings and Advisories remain
in effect this afternoon and we plan to allow these to expire
this evening.

The large scale high pressure ridge will make very little
movement over the weekend. Increasing southerly low level flow is
forecast to bring gradually increasing low level moisture
northward across the area. This should lead to an uptick in
thunderstorms over the weekend, and perhaps as early as Friday.
With the ridge parked to our west, steering flow will keep a
northerly storm motion over the weekend meaning areas along and
south of the Mogollon Rim/White Mountains will be favored for
storm activity. With increasing moisture, the threat for heavy
rain will also increase. The increasing clouds and moisture should
keep temperatures from reaching excessive levels, though they
will remain on the warm side of normal through the weekend.

The ridge remains over the southwest through next week keeping
typical monsoon season conditions over the area. Expect daily
rounds of showers and thunderstorms with temperatures trending
above average.

&&

.AVIATION...For the 00Z package...Isolated to scattered
thunderstorms will persist through sunset before dissipating
overnight. Brief MVFR/IFR conditions possible in isolated +RA.
Winds generally light, except gusts to 45 kts in the vicinity of
stronger storms. Scattered TSRA expected to re-develop around 18Z
Friday. Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
over northern Arizona today, with storm motion generally from
north to south into lower elevations. Temperatures and relative
humidities will remain on the warm and dry side for this time of
year. Storm coverage will increase slightly Friday into the
weekend, with a slight downward trend in temperatures and upward
trend in relative humidity.

Sunday through Tuesday...Expect typical monsoon weather conditions
into next week with scattered thunderstorms each day and near to
slightly warmer than average temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST this
evening FOR AZZ012-013.

Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-006.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 26, 2:25 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST THU JUL 26 2018

AZZ015-037-038-262215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
225 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 225 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Junipine Resort to near Clarkdale. Movement was
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sedona, Junipine Resort, Village At Oak Creek, Garland's Oak Creek
Lodge, Page Springs, Cornville, Slide Rock State Park, Red Rock State
Park and Manzanita Campground.

LAT...LON 3485 11160 3469 11191 3496 11215 3507 11187
TIME...MOT...LOC 2125Z 324DEG 8KT 3497 11177 3483 11202

ET
Special weather statement, Jul 26, 2:32 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST THU JUL 26 2018

AZZ018-262215-
Northern Gila County-
232 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE STRAWBERRY AND PINE AREA OF
GILA COUNTY UNTIL 315 PM MST...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Geronimo Estates, or 9 miles north of Payson, moving southwest at 5
mph.

Winds in excess of 40 mph and locally heavy rainfall will be
possible with this storm.

Locations impacted include...
Geronimo Estates, Flowing Springs, Pine, Strawberry, East Verde
Estates, Whispering Pines, Geronimo Boy Scout Camp, Water Wheel Burn
At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

LAT...LON 3439 11153 3442 11148 3441 11146 3442 11146
      3445 11143 3444 11140 3443 11141 3443 11143
      3438 11142 3439 11139 3441 11141 3441 11140
      3443 11140 3443 11137 3436 11125 3428 11138
TIME...MOT...LOC 2131Z 047DEG 5KT 3438 11139

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:25 PM MSTSpecial Weather StatementFGZ50 min
Jul 26, 2:32 PM MSTSpecial Weather StatementFGZ43 min
Jul 26, 3:15 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 26, 3:38 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 26, 3:56 PM MSTSevere Thunderstorm WarningFGZYavapai49 min
Jul 26, 4:46 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 26, 4:53 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.